Alert archive / Virginia / Wind Advisories in 2013

Wind Advisory 17, NWS Blacksburg, VA

November 23, 2013Alleghany County, Ashe County, Watauga County, North Carolina; 4 counties in Virginia

NWS Blacksburg, VA issued this wind advisory at Nov 23, 2013, 4:32 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; 4 counties in Virginia. It took effect at Nov 23, 2013, 6:00 PM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2013, 4:32 AM EST (09:32 UTC)
In effect from
Nov 23, 2013, 6:00 PM EST
Expired
Nov 24, 2013, 12:03 PM EST
In force
18 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2013-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2013-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

439 
WWUS71 KRNK 230932
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 AM EST SAT NOV 23 2013

...STRONG GUSTY WINDS TONIGHT AND SUNDAY MORNING...

.AN ARCTIC COLD FRONT WILL CROSS THROUGH THE AREA THIS AFTERNOON.
STRONG...GUSTY WINDS ARE EXPECTED BEHIND THE FRONT. 

NCZ001-002-018-VAZ015-232115-
/O.NEW.KRNK.WI.Y.0017.131123T2300Z-131124T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY
432 AM EST SAT NOV 23 2013

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON EST
SUNDAY.

* LOCATIONS...GRAYSON COUNTY VIRGINIA AND THE MOUNTAINS OF
  NORTHWEST NORTH CAROLINA. 

* HAZARDS...STRONG...GUSTY WINDS. WIND CHILLS WILL BE AS LOW AS
  ZERO EARLY SUNDAY MORNING.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...FROM LATE THIS AFTERNOON INTO SUNDAY MORNING. WINDS
  WILL DIMINISH SUNDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE
  AREA.

* IMPACTS...TREE LIMBS MAY BE BLOWN DOWN. HAZARDOUS DRIVING
  CONDITIONS FOR HIGH-PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNSECURED ITEMS
SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS.

&&

$$
4 follow-up statements
765 
WWUS71 KRNK 232029
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EST SAT NOV 23 2013

...STRONG GUSTY WINDS TONIGHT AND SUNDAY MORNING...

.AN ARCTIC COLD FRONT WILL CROSS THROUGH THE AREA THIS AFTERNOON
ADN EVENING. STRONG...GUSTY WINDS ARE EXPECTED BEHIND THE
FRONT...AFFECTING THE AREA OVERNIGHT THROUGH SUNDAY AFTERNOON.

VAZ016-017-240430-
/O.EXA.KRNK.WI.Y.0017.131123T2300Z-131124T1700Z/
CARROLL-FLOYD-
INCLUDING THE CITIES OF...GALAX...FLOYD
329 PM EST SAT NOV 23 2013

...WIND ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST SUNDAY.

* LOCATIONS...GRAYSON COUNTY VIRGINIA AND THE MOUNTAINS OF 
  NORTHWEST NORTH CAROLINA.

* HAZARDS...STRONG...GUSTY WINDS. WIND CHILLS WILL BE AS LOW AS 
  ZERO EARLY SUNDAY MORNING.

* WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...FROM LATE THIS AFTERNOON INTO SUNDAY MORNING. WINDS 
  WILL DIMINISH SUNDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE 
  AREA.

* IMPACTS...TREE LIMBS MAY BE BLOWN DOWN. HAZARDOUS DRIVING 
  CONDITIONS FOR HIGH-PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$

NCZ001-002-018-VAZ015-240430-
/O.CON.KRNK.WI.Y.0017.131123T2300Z-131124T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY
329 PM EST SAT NOV 23 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST SUNDAY...

* LOCATIONS...GRAYSON COUNTY VIRGINIA AND THE MOUNTAINS OF 
  NORTHWEST NORTH CAROLINA.

* HAZARDS...STRONG...GUSTY WINDS. WIND CHILLS WILL BE AS LOW AS
  -5F EARLY SUNDAY MORNING.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...FROM LATE THIS AFTERNOON INTO SUNDAY MORNING. WINDS 
  WILL DIMINISH SUNDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE 
  AREA.

* IMPACTS...TREE LIMBS MAY BE BLOWN DOWN. HAZARDOUS DRIVING 
  CONDITIONS FOR HIGH-PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNSECURED ITEMS
SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS.

&&

$$
014 
WWUS71 KRNK 240154 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
854 PM EST SAT NOV 23 2013

...STRONG GUSTY WINDS OVERNIGHT INTO SUNDAY MORNING...

.STRONG ARCTIC HIGH PRESSURE WILL SLOWLY BUILD INTO THE AREA
OVERNIGHT INTO SUNDAY. STRONG...GUSTY NORTHWEST WINDS ARE
EXPECTED OVERNIGHT THROUGH SUNDAY AFTERNOON ESPECIALLY ACROSS THE
HIGHER ELEVATIONS.

NCZ001-002-018-VAZ015>017-241000-
/O.CON.KRNK.WI.Y.0017.000000T0000Z-131124T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD
854 PM EST SAT NOV 23 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST SUNDAY...

* LOCATIONS...GRAYSON COUNTY VIRGINIA AND THE MOUNTAINS OF 
  NORTHWEST NORTH CAROLINA.

* HAZARDS...STRONG...GUSTY NORTHWEST WINDS. 

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...OVERNIGHT INTO SUNDAY MORNING. WINDS WILL DIMINISH
  BY SUNDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE AREA.

* IMPACTS...TREE LIMBS MAY BE BLOWN DOWN. HAZARDOUS DRIVING 
  CONDITIONS FOR HIGH-PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNSECURED ITEMS
SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS.

&&

$$
783 
WWUS71 KRNK 240944
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 AM EST SUN NOV 24 2013

...STRONG GUSTY WINDS THIS MORNING...

.A SURGE OF ARCTIC AIR WILL PRODUCE STRONG...GUSTY NORTHWEST
WINDS THIS MORNING...ESPECIALLY AT HIGHER ELEVATIONS.

NCZ001-002-018-VAZ015>017-241700-
/O.CON.KRNK.WI.Y.0017.000000T0000Z-131124T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD
444 AM EST SUN NOV 24 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* LOCATIONS...FLOYD COUNTY VIRGINIA INTO THE MOUNTAINS OF
  NORTHWEST NORTH CAROLINA.

* HAZARDS...STRONG...GUSTY NORTHWEST WINDS.

* WINDS...NORTHWEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THIS MORNING. WINDS WILL DIMINISH BY THIS EVENING AS
  HIGH PRESSURE BUILDS INTO THE AREA.

* IMPACTS...TREE LIMBS MAY BE BLOWN DOWN. HAZARDOUS DRIVING 
  CONDITIONS FOR HIGH-PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNSECURED ITEMS
SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS.

&&

$$
405 
WWUS71 KRNK 241703
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 PM EST SUN NOV 24 2013

...WIND SPEEDS CONTINUE TO DECREASE THIS AFTERNOON...

NCZ001-002-018-VAZ015>017-241815-
/O.CAN.KRNK.WI.Y.0017.000000T0000Z-131124T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD
1203 PM EST SUN NOV 24 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY.

WIND SPEEDS CONTINUE TO DIMINISH AS HIGH PRESSURE BUILDS IN.
HOWEVER...WINDS WILL STILL OCCASIONALLY GUST 30 TO 35 MPH THROUGH
THE AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 23, 12:46 AM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Nov 23, 12:46 AM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1246 AM EST SAT NOV 23 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION OVERNIGHT. ARCTIC HIGH
PRESSURE BUILDS INTO THE REGION SATURDAY NIGHT THROUGH MONDAY.
A LOW PRESSURE STORM SYSTEM MOVES ALONG THE EAST COAST BY THE
MIDDLE OF THE WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 825 PM EST FRIDAY...

COLD FRONT NOW CROSSING THE FAR WESTERN MOUNTAINS SHOULD REACH THE
BLUE RIDGE SHORTLY BEFORE EXITING THE PIEDMONT AFTER MIDNIGHT.
BANDS OF SHOWERS AHEAD/ALONG THE FRONT CONTINUE TO SLOWLY DECREASE
GIVEN THE DEEP WESTERLY FLOW ALOFT OFF EVENING SOUNDINGS AND
SHEARING OUT OF A WEAK VORT LOBE ALOFT. LATEST SHORT TERM MODELS
ALSO SHOW SHOWERS QUICKLY FADING ONCE THE FRONT JUMPS EAST OF THE
MOUNTAINS WITH ONLY SOME UPSLOPE COVERAGE REMAINING...AND PERHAPS
ISOLATED -SHRA SE ALONG THE FRONT AFTER MIDNIGHT. THUS LEFT IN
HIGH POPS FOR ANOTHER HOUR OR TWO...THEN CUT BACK TO MAINLY CHANCE
TO ISOLATED COVERAGE LATE WHICH MAY STILL BE OVERDONE. WIDESPREAD
CLOUDS AND WEAK COOL ADVECTION SHOULD ALLOW TEMPS TO ONLY DROP
OFF SLOWLY OVERNIGHT SO BUMPED UP LOWS A LITTLE ESPCLY EAST
WHERE STILL QUITE MILD AHEAD OF THE FRONT.

PREVIOUS DISCUSSION AS OF 345 PM EST FRIDAY...

RADAR IMAGERY INDICATES SHOWERS ENTERING SOUTHEAST WEST VIRGINIA
AS A COLD FRONT MAKES ITS WAY ACROSS THE CENTRAL PART OF THE
STATE. THIS COLD FRONT WILL ENTER OUR WEST VIRGINIA COUNTIES
BEFORE 7 PM...BRINGING WIDESPREAD RAIN SHOWERS TO THE MOUNTAINS
THROUGH THE EARLY HALF OF THE NIGHT.

MODELS HAVE SPED UP THE PASSAGE OF RAIN SHOWERS ACROSS OUR
AREA...INDICATING THE MOST WIDESPREAD RAIN WILL BEGIN TO EXIT OUR
AREA BY 3 AM...WITH DIMINISHING SHOWER ACTIVITY THROUGH THE
REMAINDER OF THE MORNING.

HIGHEST RAINFALL AMOUNTS WILL OCCUR ALONG OUR WESTERN RIDGES...
WITH ACCUMULATIONS IN THE BALLPARK OF A QUARTER INCH...WITH
LOCALLY HIGHER AMOUNTS. WESTERLY DOWNSLOPE WINDS WILL CAUSE
RAINFALL TO BREAK UP FURTHER TO THE EAST SO...WHILE ITS A GOOD BET
THAT MOST LOCATIONS WILL RECEIVE MEASURABLE RAINFALL...BELIEVE THE
PIEDMONTS WILL ONLY SEE UP TO A TENTH OF AN INCH. THERE MAY ALSO
BE A SHORT WINDOW WHERE WESTERN GREENBRIER COUNTY RECEIVES A
DUSTING OF SNOW OVERNIGHT AS THE COLDER BUILDS IN.

STUCK CLOSE TO A MAV/MET BLEND FOR TEMPERATURES THROUGH THE
PERIOD.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
AS OF 235 PM EST FRIDAY...

SATURDAY EVENING...AN UPPER LOW WILL BE POSITIONED ACROSS SOUTHEAST
CANADA. A REINFORCING LOBE OF ENERGY IS PROGGED TO MOVE SOUTHEAST
THROUGH THE OHIO VALLEY ON THE BACKSIDE OF THIS LOW. A TIGHT
PRESSURE GRADIENT WILL DEVELOP BY EARLY SATURDAY EVENING AND LAST
THROUGH AT LEAST MIDDAY SUNDAY. THE MODELS PLACE A SURFACE
PRESSURE GRADIENT OF 6MB WEST TO EAST ACROSS THE FORECAST AREA AND
NW 850 MB WINDS IN THE 35 TO 45 KT RANGE DURING MOST OF THIS TIME
PERIOD. IN ADDITION...MUCH COLDER AIR WILL BE MOVING INTO THE
REGION WITH -14 C AIR EXPECTED ACROSS THE CENTER OF THE FORECAST
AREA BY SUNDAY AFTERNOON.

THE COMBINATION OF THESE ELEMENTS IS EXPECTED TO PRODUCE THE
FOLLOWING WEATHER SCENARIO. THE HIGHER TERRAIN OF THE SOUTHERN
ALLEGHANY MOUNTAINS AND ALONG THE CREST OF THE BLUE RIDGE
MOUNTAINS WILL EXPERIENCE WIND GUSTS THAT WILL FLIRT WITH WIND
ADVISORY CRITERIA. ALSO...WITH A MIX OF UPPER TEENS TO AROUND 20
FOR FORECAST LOWS ACROSS THE MOUNTAINS...THE HIGHEST PEAKS WILL
EXPERIENCE WIND CHILL READINGS APPROACHING WIND ADVISORY CRITERIA
OF FIVE BELOW ZERO. MOST OF THE AREAS WITHIN THE MOUNTAINS WILL
EXPERIENCE SINGLE DIGIT WIND CHILLS SATURDAY NIGHT INTO SUNDAY
MORNING. FINALLY...THE DISTURBANCE MOVING THROUGH THE OHIO VALLEY
WILL BRING THE NEEDED MOISTURE THAT THE UPSLOPE MACHINE WILL
DEPOSIT AS SHOW SHOWERS ACROSS THE PREFERRED UPSLOPE REGIONS OF
SOUTHEAST WEST VIRGINIA. FAR WESTERN GREENBRIER COUNTY MAY RECEIVE
A FEW TENTHS OF AN INCH OF SNOW LATE SATURDAY NIGHT INTO EARLY
SUNDAY. EAST OF THE CREST OF THE BLUE RIDGE...WIND GUSTS WILL NOT
BE AS STRONG AS ACROSS THE MOUNTAINS...AND WIND CHILLS WILL BE IN
THE TEENS AND LOWER 20S. ALSO...EAST OF THE BLUE RIDGE...THE
STRONG NORTHWEST FLOW SHOULD PROVIDE PLENTY OF SUBSIDENCE AND
ADVECTION OF DRIER AIR TO PROVIDE CLEAR SKIES. HIGH TEMPERATURES
ON SUNDAY WILL RANGE FROM THE MID 20 TO NEAR 30 ACROSS THE
MOUNTAINS WITH MID TO UPPER 30S ACROSS THE PIEDMONT.

BY LATE SUNDAY AFTERNOON INTO SUNDAY EVENING...THE PRESSURE GRADIENT
SLACKENS AND LOW LEVEL WINDS WILL GRADUALLY VEER MORE NORTHERLY.
THIS WILL ALLOW FOR DECREASING WIND SPEEDS AND LESS OF AN UPSLOPE
COMPONENT. THIS SHOULD BRING AN END TO THE UPSLOPE SNOW SHOWERS BY
SUNDAY EVENING...AND NEAR CALM CONDITIONS BY EARLY MONDAY MORNING.
LOW TEMPERATURES WILL BE ABOUT FIVE DEGREES COLDER AS COMPARED TO
SATURDAY NIGHT...BUT WITHOUT THE WIND...IT WILL FEEL A BIT WARMER.

DURING THE DAY MONDAY...THE CENTER OF SURFACE HIGH PRESSURE WILL BE
OVER THE REGION BUT SHIFT SLIGHTLY EAST OF THE REGION BY MONDAY
AFTERNOON. THIS WILL HELP BRING LOW LEVEL WINDS BACK TO THE
SOUTHWEST ALONG WITH SOME WARM AIR ADVECTION. HIGH TEMPERATURES WILL
RANGE FROM THE MID TO UPPER 30S OVER THE MOUNTAINS WITH LOWER 40S
ACROSS THE PIEDMONT.

MONDAY NIGHT...THERE IS CONSIDERABLE DIFFERENCES IN THE MODEL
GUIDANCE REGARDING THE TIMING AND PATH A SOUTHERN JET SYSTEM TAKES
AS IT MOVES THROUGH THE GULF COAST STATES. THE CANADIAN MODEL IS THE
MOST PROGRESSIVE WITH SYSTEM/S WARM SECTOR OVERRUNNING PRECIPITATION
SHIELD MAKING IT THE WHOLE WAY NORTH TO CENTRAL PENNSYLVANIA BY
SUNRISE TUESDAY. THE GFS ON THE OTHER HAND HAS PRECIPITATION BY
TUESDAY MORNING NO FARTHER NORTH THAN ROUGHLY ATLANTA. THE ECMWF
OFFERS A SOLUTION THAT BRINGS THE MEASURABLE PRECIPITATION AS FAR
NORTH AS ROUGHLY I-64. ADDITION TO THE TIMING...THE PRECIPITATION TYPE
WILL ALSO BE A CHALLENGE. FORECAST LOWS ACROSS MUCH OF THE REGION
ARE AROUND 30 DEGREES. THE DEGREE TO WHICH A WARM NOSE MAY OR MAY
NOT BE ACROSS THE AREA COULD PROVIDE FOR A VARIETY OF WINTRY...OR
NOT WINTRY...PRECIPITATION TYPES. OUR FORECAST TODAY WILL OFFER A
TIMING THAT IS SLOWER THAN THE ECMWF BUT FASTER THAN THE GFS. WE
WILL HAVE LIGHT PRECIPITATION ACROSS NORTHERN MOUNTAINS AND
FOOTHILLS OF NORTH CAROLINA...AS WELL AS...NEIGHBORING COUNTIES OF
SOUTHWEST VIRGINIA ARRIVING BETWEEN MIDNIGHT AND SUNRISE TUESDAY.
WILL KEEP THE PRECIPITATION TYPE SIMPLE AT THIS POINT WITH OPTIONS
OF RAIN....SNOW OR A RAIN/SNOW MIX DESPITE THE POTENTIAL FOR A
SLIGHTLY ABOVE 0C WARM NOSE.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 300 PM EST FRIDAY...

A POTENT SOUTHERN STREAM CLOSED LOW WILL EJECT OUT OF THE SOUTHWEST
STATES AND PUSH THROUGH THE SOUTHEAST AROUND WEDNESDAY AND LIFT
NORTHEAST ALONG THE ATLANTIC COAST WEDNESDAY NIGHT INTO THURSDAY.
MEANWHILE...NORTHERN STREAM ENERGY WILL TRANSLATE THROUGH THE GREAT
LAKES AND INTO THE NORTHEAST BY THANKSGIVING HOLIDAY. THE MEDIUM
RANGE FORECAST WILL DEPEND ON THE INTERACTION OF THESE TWO SYSTEMS.

A COLD SURFACE RIDGE WILL REMAIN OVER THE REGION THROUGH AT LEAST
TUESDAY MORNING. FROM TUESDAY AFTERNOON INTO WEDNESDAY EVENING... A
STORM WILL TRACK ALONG THE GULF STATES TO THE EAST COAST. THERE
STILL REMAINS DIFFERENCES IN THE TIMING AND FORECAST TRACK OF THE
LOW. THE LOW PRESSURE CENTER REMAINS FURTHER SOUTH ON THE GFS
COMPARED TO THE ECMWF. THERE IS ALSO A SLOWER ARRIVAL TIME WITH THE
GFS DUE TO THE MORE SOUTHERLY TRACK.

CONFIDENCE IS FAIRLY HIGH THAT THE FORECAST AREA WILL RECEIVE
MEASURABLE RAINFALL TUESDAY INTO WEDNESDAY TO INCREASE POPS AND
MENTIONED LIKELY. THE HIGHEST CONFIDENCE REMAINS ALONG THE NORTH
CAROLINA AND VIRGINIA BORDER. RAINFALL TOTALS WITH SYSTEM ARE
DEPENDENT ON THE MODEL OF CHOICE WITH THE ECMWF SHOWING THE HIGHEST
OVER 2 INCHES IN SOUTHSIDE...WHILE GFS IS LIGHTER CLOSER TO A HALF
INCH ALONG THE NORTH CAROLINA AND VIRGINIA BORDER. RAIN...FREEZING
RAIN AND SNOW MIXED ARE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING
ACROSS THE NORTHWEST MOUNTAINS OF NORTH CAROLINA DURING THE ONSET OF
THE RAIN. COMPLICATING FACTORS FOR PRECIPITATION TYPE INCLUDE
TEMPERATURE PROFILES...DRY AIRMASS AND WARM NOSE.  WITH IT BEING IN
THE LONG RANGE...WILL KEEP THE PRECIPITATION TYPE SIMPLE AT THIS
POINT WITH RAIN/SNOW MIX TUESDAY MORNING. ECMWF HINTS THAT
MEASURABLE SNOW MAY BE POSSIBLE FROM .1 TO AN INCH MAINLY ACROSS THE
SOUTHWEST MOUNTAINS MONDAY NIGHT/TUESDAY MORNING...WHILE THE GFS IS
LESS IMPRESSED.  RAIN WILL BE THE PRECIPITATION TYPE TUESDAY
AFTERNOON INTO TUESDAY NIGHT. AS COLD AIR MIXING IN...PRECIPITATION
WILL TRANSITION OVER TO SNOW AND SNOW SHOWERS WEDNESDAY. SNOW
SHOWERS AND SNOW FLURRIES MAY CONTINUE IN THE MOUNTAINS WEDNESDAY
NIGHT WITH THE NORTHWEST FLOW. HIGH PRESSURE BUILDS ACROSS OUR
REGION THURSDAY INTO FRIDAY.

TEMPERATURES THROUGH THE PERIOD WILL REMAIN BELOW NORMAL. AFTERNOON
HIGHS WILL RANGE FROM THE MID 30S TO MID 40S TUESDAY INTO WEDNESDAY.
ON THURSDAY...TEMPERATURES WILL BE COLDER WITH HIGHS IN THE MID 20S
IN THE MOUNTAINS TO AROUND 40 IN THE SOUTHEAST. COOLING TREND
EXPECTED FOR OVERNIGHT LOWS WILL VALUES FROM UPPER 20S IN THE
MOUNTAINS TO THE MID 30S IN THE PIEDMONT TUESDAY NIGHT...THEN
OVERNIGHT LOWS WILL DRIP INTO THE TEENS AND 20S WEDNESDAY NIGHT AND
THURSDAY NIGHT. TEMPERATURES WILL MODERATE A LITTLE ON FRIDAY WITH
HIGHS FROM THE MID 30S IN THE WEST TO AROUND 40 DEGREES IN THE EAST.
LOW TEMPERATURES FRIDAY NIGHT WILL VARY FROM THE MID 20S TO THE
LOWER 30S.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
AS OF 1235 AM EST SATURDAY...

LOW CIGS WILL HANG AROUND THIS MORNING IN THE POST FRONTAL
ENVIRONMENT ACROSS BLF/BCB/LWB WITH CIGS LIFR AT BLF WITH -RA.

FURTHER EAST TO ROA/LYH/DAN MVFR TO VFR CONDITIONS EXPECTED WITH
MOST SITES SEEING WINDS SHIFT FROM SW TO NW BETWEEN 06Z-09Z.

CIGS SHOULD SCATTER OUT IN THE EAST LAT THIS MORNING WITH PERHAPS
SOME LEE STANDING CIRRUS AND AC POSSIBLE AT ROA/LYH...WHILE SOME
BROKEN SC MAY LINGER AT DAN UNTIL LATE AFTERNOON.

AT BLF/LWB/BCB EXPECT CIGS TO BECOME VFR IN THE 14-18Z TIME FRAME.

WIND SHOULD PICK UP A LITTLE WITH HIGHER SUSTAINED WINDS ARRIVING
AFTER 00Z WHEN AN ARCTIC FRONT PUSHES ACROSS. SHOULD SEE SOME
SCT/BKN MVFR CIGS AT BLF/LWB WITH SCATTERED AS FAR EAST AS ROANOKE
AFTER 00Z. GUSTS TO 30-40 KNOTS NOT OUT OF THE QUESTION...BUT MOST
SITES WILL BE AT OR BELOW 30 KNOTS. THERE WILL BE A 2-3 HOUR SURGE
OF HIGHER GUSTS SO FLIGHTS WILL BE DEALING WITH SVR TURBULENCE
THIS EVENING.

VERY DRY AIR UNDER THE SURFACE RIDGE PUSHING EAST SHOULD FINALLY
BRING WIDESPREAD VFR TO ALL LOCATIONS SUNDAY AFTERNOON.

HIGH PRESSURE EXPECTED INTO MONDAY WITH VFR PREVAILING. ANOTHER
STORM SYSTEM WILL BRING RAIN AND LOWERING CEILINGS BY TUESDAY WITH
MORE IN THE WAY OF WIDESPREAD SUB-VFR TUESDAY NIGHT INTO WEDNESDAY
WITH LOW PRESSURE TRACKING ACROSS THE SE STATES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/JH/NF
NEAR TERM...AMS/JH/NF
SHORT TERM...DS/WP
LONG TERM...KK
AVIATION...JH/NF/WP
Hazardous weather outlook, Nov 22, 3:38 PM EST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EST FRI NOV 22 2013

VAZ007-WVZ042>045-232045-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
338 PM EST FRI NOV 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

EXPECT NORTHWEST WINDS TO PICK UP SATURDAY EVENING INTO SUNDAY
MORNING...WITH GUSTS TO 40 MPH POSSIBLE. WIND CHILLS SUNDAY
MORNING ARE EXPECTED TO APPROACH ZERO AT THE HIGHER ELEVATIONS.

VERY DRY ARCTIC AIR WILL SETTLE ACROSS THE AREA ON SUNDAY AND
MONDAY. THE COMBINATION OF GUSTY WINDS...LOW ATMOSPHERIC MOISTURE
AND LOW PRECIPITATION IN RECENT WEEKS WILL INCREASE THE THREAT OF
ANY FIRES BURNING OUT OF CONTROL.

THERE WILL BE A STORM SYSTEM AFFECTING THE REGION DURING THE
MIDDLE OF NEXT WEEK. AT THIS TIME...THERE IS A POTENTIAL FOR
ACCUMULATING SNOW IN THE HIGHER ELEVATIONS WEDNESDAY ALONG WITH
STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ009>020-232045-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
338 PM EST FRI NOV 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY NIGHT...NORTHWEST WINDS BEHIND THE COLD FRONT WILL GUST
UP TO 45 MPH. MAY SEE SOME GUSTS TO 50 MPH OVER THE HIGHER RIDGES.
IN ADDITION...WIND CHILLS SHOULD DROP INTO THE SINGLE DIGITS
SUNDAY MORNING.

VERY DRY ARCTIC AIR WILL SETTLE ACROSS THE AREA ON SUNDAY AND
MONDAY. THE COMBINATION OF GUSTY WINDS...LOW ATMOSPHERIC MOISTURE
AND LOW PRECIPITATION IN RECENT WEEKS WILL INCREASE THE THREAT OF
ANY FIRES BURNING OUT OF CONTROL.

FOR THE MIDDLE OF NEXT WEEK...A STORM SYSTEM WILL BE IMPACTING OUR
AREA. AT THIS TIME...THERE IS A POTENTIAL FOR ACCUMULATING
SNOW...MAINLY AT THE HIGHER ELEVATIONS...ALONG WITH STRONG WINDS.
THIS WOULD BE IN THE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT TIME
FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ022>024-032>035-232045-
SURRY-WILKES-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-
338 PM EST FRI NOV 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NORTHWEST WINDS COULD GUST AS HIGH AS 40 MPH SATURDAY NIGHT INTO
SUNDAY MORNING.

VERY DRY ARCTIC AIR WILL SETTLE ACROSS THE AREA ON SUNDAY AND
MONDAY. THE COMBINATION OF GUSTY WINDS...LOW ATMOSPHERIC MOISTURE
AND LOW PRECIPITATION IN RECENT WEEKS WILL INCREASE THE THREAT OF
ANY FIRES BURNING OUT OF CONTROL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-232045-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
338 PM EST FRI NOV 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

VERY DRY ARCTIC AIR WILL SETTLE ACROSS THE AREA ON SUNDAY AND
MONDAY. THE COMBINATION OF GUSTY WINDS...LOW ATMOSPHERIC MOISTURE
AND LOW PRECIPITATION IN RECENT WEEKS WILL INCREASE THE THREAT OF
ANY FIRES BURNING OUT OF CONTROL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 3:29 PM ESTWind Chill AdvisoryRNKAlleghany, Ashe, Watauga18 hr
Nov 23, 11:55 AM ESTFire Weather WatchRNKAlleghany, Amherst, Bath, Bedford, Botetourt, Craig and 4 more16 hr

Nearby

Wind Advisories in Virginia, 2013Wind Advisories in North Carolina, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.